Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Pain in ovary and abnormal spotting. Ultrasound showed fluid around the endometruim. Worrisome

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5631 Questions
Hi I have recently been for a vaginal ultrasound. This will be my second in 5 months. I first went to the doc coz I felt I was getting pain in my right ovary... Always seemed to b around ovulation time. The doc said he thought this was the case but would refer me for my own piece of mind. When I went both times they said that my ovaries are fine... I have two juicy ovaries apparently ... But first time she said that the lining of my womb was thickened even though I had just had my period... She said she wasn't concerned and thought it was just blood that hadn't come away. I went home from that appointment and I bled again for a couple of hours... But my period that had only been bout 3 days ... 2 days heavy and 1day light and finished. I was sent bk again after 3 months to see if anything had changed. Again I went just after my period.... My period had Been again short 2 days heavy 1 day light and finshed. They have been like this for a few months . After the 3 days I stop completely for a day and start again but only very light and then trails off. So after this scan she found the same thing except she called it fluid around the endometruim ... I have got to wait 10 days for my results but I can stand the waiting as I'm really frightened that it is some thing really bad...
Posted Fri, 8 Feb 2013 in Women's Health
Answered by Dr. Aarti Abraham 1 hour later
Thanks for writing to us.

The condition experienced by you is known as post menstrual spotting.
Abnormal spotting, after the completion of menstrual cycle is indicative that the uterus is pushing the stream of old blood out of the body which for some reasons it could not get rid-off during the normal period cycle. In normal cases, the spotting is only mild and detected when a woman cleans or wipes. The color of the blood may be mild red or darkish brown.

If the spotting discontinues after a day or so, there is no serious cause for concern. However, since you are experiencing this every month, for the past few months, you need to be investigated. Also, particularly if the spotting is painful, associated with cramping, or if you occasionally spot in the middle of the cycle, or after intercourse, there is all the more reason for you to seek medical advice.

Sometimes, if you are sexually active around this time, or consume certain hormone containing medications, then the hormonal changes could lead to extra spotting just after the period gets over.

Endometrial hyperplasia ( thickening of the lining of the uterus ) also leads to such bleeding pattern. It can also be triggered by Anxiety, stress, emotional upheaveals etc. Sometimes, it is an intrinsic condition where the hormonal imbalance causes abnormally thickened lining of the uterus, which sheds off in bits and pieces.

Certain conditions like diabetes, thyroid hormone dysfunction, mild liver or kidney disease - also contribute to abornomal uterine bleeding.

Endometritis ( mild inflammation of the lining of the uterus ) could cause post menstrual spotting. I think this is the condition your doctor described . It is often seen on ultrasound as mild fluid around the endometrium. Sometimes, fibroids in the uterus or ovarian cysts could cause post menstrual spotting, but these would show up in your scan, which is not the case.
Endometriosis is a condition that also presents with irregular spotting.

I would recommend a thorough gynecological check up for you - total bodily examination, examination of neck, breasts and thyroid gland, per abdominal, per speculum and per vaginal examination.
Endometritis and endometrial hyperplasia are both diagnosed by taking a biospy of the lining of the uterus. I hope that has been done.

If required, additional tests like complete blood count, renal and liver function tests, thyroid and adrenal hormonal profile, blood glucose tests, Pap smear of cervix, assessment of medical and drug history, and an ultrasound.

None of the conditions are immediately life threatening, so please do not panic. You can easily wait for the test results to come in, as all the conditions are treatable .

Take care and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Pain in ovary and abnormal spotting. Ultrasound showed fluid around the endometruim. Worrisome 27 minutes later
I havent had a biopsy done yet as I have only just had the scan got wait 10 days for the findings of the scan to be sent to my docs.... I don't get any spotting inbetween my periods... It's just only after my initial 3 days I stop for a day and then have a day or so where it's spotty... It always within the same week of my period.... My periods regular give or take a few days... I only get period cramps when I'm getting my period but can be quite painful in first 2 days feel bloated and feel like I have trapped wind... I have been told that I have a narrow cervix and it is also tilted ... Would this have anything to do with it?
Answered by Dr. Aarti Abraham 46 minutes later
Thanks again for writing back.
If the spotting immediately follows your normal period, and its always regular, then this should not be a cause for worry.
I do not think the cervical anatomy is responsible for it.
Many women do have their own individual patterns of bleeding, but since you mentioned that the lining of the uterus was thickened on the scan, I suspect there might be some underlining hormonal imbalance, that is causing endometrial hyperplasia.
Once the reports reach your doctor, I am sure she would advice a biopsy if the scan findings corroborate the diagnosis.
The bloating, pain and distension is commonly experienced by women during periods.
You can try regular exercises, a healthy diet XXXXXXX in calcium and antioxidants, and de stressing techniques like yoga etc, which can help in reducing these symptoms.

Take care, and all the best.
Above answer was peer-reviewed by
Follow-up: Pain in ovary and abnormal spotting. Ultrasound showed fluid around the endometruim. Worrisome 4 hours later
If what I have is endometrial hyperplasia could that potentialy turn to cancer... It really worries me that this could happen? What would the treatments be ? What causes the lining of the womb to thicken and why has this happened now and not before? Is it something I could of always had?
Answered by Dr. Aarti Abraham 5 hours later
Hi again,
Endometrial hyperplasia is based on various types , according to the findings on biopsy.
Women with simple hyperplasia without atypia are least likely to develop endometrial carcinoma, whereas women with complex hyperplasia with atypia are most likely to develop carcinoma. This is determined by the biopsy results.
The cause is almost always hormonal imbalance, between estrogen and progesterone.
It can happen at any age. Increasing age, few pregnancies, not breastfeeding , diabetes, obesity, hypertension, polycystic ovaries, smoking, lack of exercise - all are contributory.
It is not necessary that you always had it - hyperplasia develops during times of hormonal imbalances, which could happen at any time. Oral contraceptive pills are protective.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor